Missouri, 2004

Flooding in Missouri, January 18, 2004

January 18, 2004 · NWS EAX · 3 events in 3 counties and zones

Heavy rains on the 18th caused minor flooding on creeks and rivers in west central and central Missouri. 6 feet above flood stage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains on the 18th caused minor flooding on creeks and rivers in west central and central Missouri. The Blackwater River near Valley City crested at 23.60 feet, or 1.6 feet above flood stage. The Petite Saline Creek near Boonville crested at 17.15 feet, or 1.2 feet above flood stage. The South Grand River near Urich crested at 25.37 feet, or 1.4 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 17, 9:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 17, 9:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CST SAT JAN 17 2004

.DISCUSSION...
UPDATING FORECAST TO REMOVE ALL MENTION OF RAIN TONIGHT.
TEMPERATURES WILL BE SLOW TO DROP TILL AROUND 4 OR 5 AM DESPITE THE
CLEARING OUT OF LOW CLOUDS. TEMPERATURES STILL IN THE UPPER 20S FROM
NORFOLK TO JUST SOUTH OF WATERLOO. HOWEVER...JUST A TAD FURTHER
NORTH THE REAL COLD AIR LIES...AND IT IS SLATED TO REACH NORTHERN MO
SHORTLY BEFORE 12Z. AM EXPECTING TEMPERATURES TO CONTINUALLY FALL
THROUGHOUT THE MORNING...SUCH THAT THE 12Z TEMPERATURES COULD END UP
BEING THE HIGHS FOR THE DAY SOUTH OF A KANSAS CITY TO BOONVILLE
LINE. OUR AIRMASS COMING FROM CENTRAL MN WHERE HIGHS TODAY RANGED
FROM LOW TO UPPER 20S. LOOKING FOR ONLY 3 OR 4 DEGREES OF A DIURNAL
SWING ON SUNDAY. THUS AM LOWERING HIGHS FOR SUNDAY BY 3 TO 5 DEGREES
ACROSS THE BOARD.

MJ

&&

.PREV DISCUSSION...

250 PM...
EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SPLIT
FLOW ACROSS MUCH OF CONUS. BROAD SOUTHERN STREAM TROUGH EXTENDS
ACROSS DESERT SOUTHWEST INTO SOUTHERN PLAINS...WITH TWO DISTINCT
SHORTWAVES EMBEDDED WITHIN LARGER SCALE FLOW...ONE OVER NORTHWEST TX
AND THE OTHER OVER SOUTHERN AZ. MEANWHILE NORTHERN STREAM SHORTWAVE
TROUGH CURRENTLY DIGGING ACROSS ONTARIO/NORTHERN GREAT LAKES REGION.
BAND OF RAIN CURRENTLY EXTENDS FROM SOUTHERN KS ACROSS CENTRAL
MO...ROUGHLY CORRELATING TO DEFORMATION AXIS EVIDENT ON 290-310K
SURFACE. LOW CLOUDS EXTEND UPSTREAM ACROSS MUCH OF IA AND EASTERN
NE. SURFACE ANALYSIS DEPICTS LOW ACROSS RED RIVER VALLEY ALONG TX/OK
BORDER...WITH INVERTED TROUGH EXTENDING ROUGHLY ALONG I-44 CORRIDOR.

AS AZ SHORTWAVE DIGS SOUTHEAST INTO NORTHERN MX...AND ONTARIO
SHORTWAVE CONTINUES TO DIG SOUTHEAST THIS EVENING...SHORTWAVE OVER
NW TX WILL SLOWLY SHIFT SOUTHEAST...WITH ASSOCIATED DEFORMATION AXIS
SHIFTING SOUTH OF CWA THIS EVENING. EXPECT PRECIP TO END ACROSS
SOUTHERN HALF OF CWA THIS EVENING...AS DEFORMATION AXIS SHIFTS
AWAY...AND DRIER AIR BEGINS TO ADVECT INTO REGION.
ADDITIONALLY...LOW CLOUDS CURRENTLY ERODING ACROSS FAR NORTHWEST IA
THIS AFTERNOON ASSOCIATED WITH LARGE SCALE SUBSIDENCE IN REGION OF
NEGATIVE VORTICITY ADVECTION. THIS CLEARING SHOULD SPREAD INTO FAR
NORTHERN MO EARLY THIS EVENING...THEN ACROSS REMAINDER OF CWA BY
MIDNIGHT.

OTHERWISE MODELS ADVERTISING MUCH COLDER AIRMASS TO WORK INTO CWA
FOR SUNDAY/MONDAY TIMEFRAME. MIXING 925MB TEMPS DOWN TO SURFACE
SUGGEST MAX TEMPS SUNDAY NEAR FWC NUMBERS...WITH SLIGHTLY COOLER
TEMPS TUESDAY.

SEAMAN

THE MEDIUM RANGE MODELS AGREE THAT THE UPPER LEVEL SPLIT FLOW
PATTERN WILL CONTINUE ACROSS THE CONUS THROUGH THE MAJORITY OF THE
UPCOMING WEEK. SURFACE HIGH PRESSURE AND ITS ASSOCIATED COLD AIRMASS
WILL RESULT IN BELOW NORMAL TEMPERATURES ON TUESDAY. SOUTHWEST TO
WESTERLY FLOW AHEAD OF AN ADVANCING NORTHERN STREAM SURFACE FRONT
WILL CONTRIBUTE TO A MODEST WARM-UP ON WEDNESDAY. TOWARD THE END OF
THE FORECAST PERIOD...MODELS ADVERTISE A PATTERN TRANSITION. THE
UPPER LEVEL RIDGE AXIS OVER THE PACIFIC NORTHWEST IS FORECAST TO
BREAK DOWN AND EVENTUALLY LEAD TO THE DEVELOPMENT OF A TROUGH OVER
THE WEST COAST. THIS WOULD CAUSE HEIGHTS TO RISE OVER THE CENTRAL
CONUS...AND CONTRIBUTE TO UNSEASONABLY WARM TEMPERATURES FOR NEXT
WEEKEND.

LS

.PREV DISCUSSION...

340 AM...
LIGHT TO MODERATE RAIN IS ONGOING ACROSS EXTREME EASTERN KANSAS AND
INTO WESTERN AND CENTRAL MISSOURI AND WILL PUSH NORTHEAST TOWARD
NORTH CENTRAL MISSOURI THROUGH THE MORNING HOURS. HAVE CONTINUED THE
MENTION OF RAIN THROUGH MID AFTERNOON FOR AREAS SOUTH OF A ST JOSEPH
TO CHILLICOTHE TO MACON LINE. THE RAIN WILL TAPER OFF FROM NORTHWEST
TO SOUTHEAST AS A COLD FRONT CURRENTLY INCHING ACROSS THE NORTHWEST
CORNER OF MISSOURI SLIDES SLOWLY SOUTHEAST TODAY. DRIER AIR BEHIND
THE FRONT WILL BRING AN END TO THE AREAS OF FOG ACROSS NORTHERN
MISSOURI LATE THIS MORNING...WHILE THE FOG SHOULD REMAIN THROUGHOUT
MUCH OF THE DAY ACROSS CENTRAL MISSOURI WHERE THE RAIN AND LOW CLOUD
CEILINGS WILL PERSIST. HAVE ENDED THE PRECIPITATION CHANCES
ASSOCIATED WITH THE LINGERING DEFORMATION ZONE ACROSS CENTRAL
MISSOURI BY MIDNIGHT TONIGHT AS THE SURFACE LOW CENTER AND UPPER
RIDGE AXIS SCOOT TO THE SOUTHEAST AND DRIER AIR WORKS ITS WAY
FURTHER SOUTH.

DUE TO CLOUD COVER AND ADVANCING COLD FRONT...EXPECT HIGH
TEMPERATURES FOR TODAY TO BE ONLY A DEGREE OR TWO HIGHER THAN
CURRENT TEMPERATURES ACROSS CENTRAL MISSOURI...WHILE NORTHERN
MISSOURI LOCATIONS WILL HAVE ALREADY SEEN THEIR HIGH TEMPERATURE
EARLY THIS MORNING.

MODEL SOLUTIONS HAVE COME INTO GOOD AGREEMENT WITH UPPER SHORTWAVES
ROTATING THROUGH EASTERN CANADA AND THE NORTHEASTERN U.S...WITH
SURFACE HIGH PRESSURE TAKING HOLD FROM THE GREAT LAKES SOUTHWARD BY
EARLY NEXT WEEK. A MODIFIED ARCTIC AIRMASS WILL ADVANCE SOUTH AND
BRING MUCH COLDER TEMPERATURES TO THE REGION ON SUNDAY AND MONDAY.
MADE ONLY MINOR DOWNWARD ADJUSTMENTS FOR THOSE DAYS. SEVERAL UPPER
DISTURBANCES FORECAST TO MOVE ACROSS THE GREAT LAKES REGION WILL
REINFORCE THIS COLD AIRMASS THROUGH NEXT WEEK. GOING TEMPERATURE
GRIDS IN THE EXTENDED TIME FRAME...TUESDAY THROUGH FRIDAY...LOOKED
ON TRACK WITH CONTINUED COLD TEMPERATURES. THE SPLIT UPPER FLOW
PATTERN WILL PERSIST THROUGHOUT NEXT WEEK...ALLOWING DISTURBANCES TO
SPLIT THE FORECAST AREA TO THE NORTH AND SOUTH. WHILE IT IS NOT OUT
OF THE QUESTION FOR THE TRAJECTORY OF ONE OF THESE SHORTWAVES TO BE
MODIFIED AND AFFECT THE FORECAST AREA...HAVE CONTINUED WITH A DRY
FORECAST FROM SUNDAY ON.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jan 17, 1:00 PM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SAT JAN 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Johnson

When
January 18, 2:00 AM CST to 8:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Cooper

When
January 18, 3:00 AM CST to 9:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Henry

When
January 18, 3:00 AM CST to 11:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384337, 5384338, 5384339.